Discontinuation associated with increased risk of death and adverse events in very elderly
WEDNESDAY, Aug. 17, 2016 (HealthDay News) — Physician-perceived frailty and low life expectancy are the main reasons for warfarin discontinuation in elderly patients, according to a study published online July 29 in the Journal of Thrombosis and Haemostasis.
Giulia Bertozzo, M.D., from the University of Padua in Italy, and colleagues assessed data from very elderly non-valvular atrial fibrillation (NVAF) patients to examine the reason for warfarin discontinuation and analyze data on subsequent antithrombotic therapy and subsequent mortality, ischemic, and bleeding events. Patients in the study were at least 80 years old and started warfarin after NVAF diagnosis.
The researchers found that over five years, 148 of 798 patients discontinued warfarin. Thromboembolic and major bleeding events were significantly higher and time in therapeutic range (TTR) was significantly lower in patients who discontinued warfarin despite similar CHA2DS2-VASc score. Vascular disease (hazard ratio [HR], 2.5), being 85 years of age or older (HR, 1.4), TTR <60 percent (HR, 1.8), and bleeding events (HR, 2.3) were independent risk factors for warfarin discontinuation. Physician-perceived frailty or low life expectancy (45.9 percent), bleeding complications (19.6 percent), and sinus rhythm restoration (16.9 percent) were the main reasons for warfarin discontinuation.
“Identification of elderly patients at high risk of bleeding and poor quality of anticoagulation during warfarin is still an unmet clinical problem,” the authors write.
Copyright © 2016 HealthDay. All rights reserved.